Wisconsin, 2015

Tornadoes and Hail in Wisconsin, August 10, 2015

August 10, 2015 · NWS MKX · 5 events in 4 counties and zones

The passage of a weak cold front within an unstable airmass resulted in scattered thunderstorms. A few thunderstorms became severe with damaging winds, large hail, and one brief and weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The passage of a weak cold front within an unstable airmass resulted in scattered thunderstorms. A few thunderstorms became severe with damaging winds, large hail, and one brief and weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 10, 9:46 AM CST, 39 minutes earlier.

Area forecast discussion, Aug 10, 9:46 AM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1046 AM CDT MON AUG 10 2015

.UPDATE...

A 500MB TROUGH WILL SWING THROUGH THE GREAT LAKES REGION TODAY AND
TONIGHT. VORTICITY ADVECTION WITH AN EMBEDDED SHORTWAVE WILL LEAD TO
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL
AND SOUTHEAST WI NOW THROUGH 3 PM. THE 14Z HRRR RUN IS SHOWING THIS
BUT LOOKS A LITTLE OVERDONE. RADAR IS ALREADY SHOWING A FEW MORE
SHOWERS DEVELOPING ALREADY. THERE IS MODERATE INSTABILITY IN PLACE
OVER SOUTHERN WI WITH UP TO 1000 J/KG OF SURFACE-BASED CAPE. SHEAR
IS MINIMAL... SO NOT EXPECTING ANY SEVERE THUNDERSTORMS- JUST
SCATTERED STORMS WITH HEAVY DOWNPOURS. STORMS ARE SLOW-MOVING SO UP
TO A QUARTER INCH OF RAIN WOULD BE POSSIBLE WITH A SINGLE STORM.

THE SURFACE COLD FRONT ALREADY WENT THROUGH THE AREA EARLY THIS
MORNING... BUT THE UPPER LEVEL COLD FRONT WILL NOT CLEAR SOUTHERN WI
UNTIL LATE TONIGHT. THERE IS ONE MORE SHORTWAVE TO CROSS THE AREA
OVERNIGHT... BUT THAT SHOULD COME THROUGH DRY. THE COLUMN WILL BE
DRYING OUT AND IT IS ALSO COMING THROUGH DURING A DIURNALLY
UNFAVORABLE TIME OF DAY FOR CONVECTION.

&&

.AVIATION/18Z TAFS/...

SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS SOUTH
CENTRAL AND SOUTHEAST WI LATE THIS MORNING AND WILL PERSIST THROUGH
MID AFTERNOON. THESE ARE DUE TO THE PASSAGE OF AN UPPER LEVEL COLD
FRONT AND THE DEVELOPMENT OF A LAKE BREEZE FRONT. AREAS OF MVFR CIGS
WILL BE POSSIBLE BY THE MIDDLE TO LATE MORNING WITH THE INITIAL
CUMULUS DEVELOPMENT BUT LIFT TO 3.5-5.0 KFT THROUGH THE AFTERNOON.
COLD AND DRY AIR ADVECTION TO PREVAIL TNT ON NLY WINDS SO FOG
POTENTIAL IS VERY LOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
TUESDAY THROUGH SUNDAY...COLLAR
Hazardous weather outlook, Aug 10, 3:34 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
434 AM CDT MON AUG 10 2015

WIZ046-047-051-052-056>060-062>072-110945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
434 AM CDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL BE PREVALENT THIS MORNING OVER SOUTHEAST
WISCONSIN.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH THE PASSAGE OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY WITH
THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS WEEK.

LMZ643>646-110945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
434 AM CDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS EXPECTED OVER THE LAKE THIS MORNING.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH THE PASSAGE OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY WITH
THE PASSAGE OF A COLD FRONT.

WWW.WEATHER.GOV/MKX
MG

In the hours before

Special weather statement, Aug 10, 10:10 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1110 AM CDT MON AUG 10 2015

WIZ058>060-065-066-101645-
MILWAUKEE-OZAUKEE-WAUKESHA-WASHINGTON-DODGE-
1110 AM CDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON...
SOUTHWESTERN OZAUKEE...NORTHWESTERN MILWAUKEE AND NORTHEASTERN
WAUKESHA COUNTIES...

AT 1110 AM CDT...A STRONG THUNDERSTORM WAS NEAR JACKSON...MOVING
SOUTHEAST AT 15 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN MILWAUKEE...WAUWATOSA...BROOKFIELD...MENOMONEE FALLS...
MEQUON...WHITEFISH BAY...PEWAUKEE...BROWN DEER...CEDARBURG...
SUSSEX...JACKSON...FOX POINT...SLINGER...BAYSIDE...THIENSVILLE...
MERTON...BUTLER...RIVER HILLS...LANNON AND GERMANTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4314 8790 4312 8790 4305 8823 4328 8843
      4338 8805 4323 8790 4320 8790 4316 8788
TIME...MOT...LOC 1610Z 334DEG 14KT 4328 8812

MBK

The radar

The Milwaukee radar (KMKX), 44 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
August 10, 10:25 AM CST
Where
Washington County, 0.69 mi S of Dheinsville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
43.240, -88.150

Hail, Milwaukee

When
August 10, 11:15 AM CST
Where
Milwaukee County, 0.53 mi SW of Milwaukee South Shore Park
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.994, -87.887

Tornado, Washington

When
August 10, 1:12 PM CST to 1:14 PM CST
Where
Washington County, 1.47 mi NE of Germantown to 2.12 mi ENE of Germantown
Rating
EF0
Path length
0.8 mi
Path width
50 yd
Continued into
Ozaukee, Wi (MKX)
Reported by
NWS Storm Survey
Coordinates
43.245, -88.080

A very sporadic damage path of small branches and twigs down.

Tornado, Ozaukee

When
August 10, 1:14 PM CST to 1:15 PM CST
Where
Ozaukee County, 1.3 mi NNW of Freistadt to 1.21 mi NNW of Freistadt
Rating
EF0
Path length
0.18 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.246, -88.064

A sporadic damage path with one uprooted tree and small branches and twigs.

Thunderstorm Wind, Racine

When
August 10, 2:55 PM CST
Where
Racine County, 0.91 mi S of Ives Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.717, -87.972

Trees and power lines down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyThe tornado archive for Wisconsin, 2015Warnings in Wisconsin, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599159, 599180, 599190, 599191, 599182.